Steroid Injections for Osteoarthritis May Worsen Joint Damage

Steroid Injections for Osteoarthritis May Worsen Joint Damage

Osteoarthritis is a chronic, degenerative condition that affects an estimated 30 million American adults. It occurs when the cartilage that protects the ends of bones degenerates over time, causing pain, swelling and stiffness in the damaged joint.

Although osteoarthritis can develop at any age, it’s most common among older adults. Knee osteoporosis, for example, affects an estimated 10 percent of men and 13 percent of women aged 60 or older in the United States.

For short-term pain relief, doctors often prescribe corticosteroid injections, which are given to reduce the inflammation that causes osteoarthritic pain. The quality of evidence that this treatment works has been found to be low, however. Although corticosteroid injections are generally considered to be safe, concern has risen in recent years that they may worsen joint damage over time, which is why most doctors usually limit the injections to three or four a year.

Researchers at Boston University School of Medicine (BUSM) reviewed the medical records of several hundred patients who had received corticosteroid injections for the treatment of hip or knee osteoarthritis. They found that 8 percent of the patients developed complications that sped up their arthritis and the destruction of their joint.

“We are now seeing these injections can be very harmful to the joints with serious complications,” said Dr. Ali Guermazi, the study’s senior author and a radiologist at BUSM, in a released statement. The use of such injections “should be seriously discussed for pros and cons,” he added. “Critical consideration about the complications should be part of the patient consent which is currently not the case right now.”

For the current study, Dr. Guermazi and his colleagues analyzed the medical records of 459 of their patients who were given a corticosteroid injection into their hip or knee during 2018. Based on doctors’ notes and X-ray and other scanning images, the researchers determined that the joints of 36 of the patients, or 8 percent, had worsened after the injections. That included 10 percent of the patients who had received injections into their hip and 4 percent of the patients who had received injections into their knees.

The worsening joint problems, which were detected an average of seven months after the injections, included an acceleration of the osteoarthritis (further cartilage loss), as well as bone loss and stress fractures.

The study has several important limitations. It involved a relatively small number of patients. Also, the findings are only observational. Dr. Guermazi and his colleagues point out that they don’t have enough information to determine if the problems they observed in those 36 patients were caused by the injections or whether the damage had already begun to occur but hadn’t been caught at the time of the injections. Indeed, not all the patients had images taken of their joints both before and after the injections.

Still, the findings are consistent with those of a 2017 study published in the Journal of the American Medical Association (JAMA). That study, which was a randomized placebo-controlled clinical trial (considered the gold standard of medical research), found that patients with knee osteoarthritis who received corticosteroid injections experienced more cartilage loss after two years than patients who received a placebo injection of saline.

The JAMA study also found that corticosteroid injections had no effect on reducing knee pain.

A word of advice, consider this treatment option carefully and along with the advice of your medical practitioner, examine the alternatives available to determine what is right for you in the long term.


Leave a comment

Please note, comments must be approved before they are published